Hail, Addison
- When
- August 4, 12:31 PM EST
- Where
- Addison County, 0.85 mi SE of Basin Harbor
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.190, -73.360
Quarter size hail reported by VT State trooper.
Training showers and thunderstorms with torrential rainfall affected portions of Rutland and Windsor Counties in Vermont during the late afternoon and early evening hours of August 4, 2023. The City of Rutland experienced significant flash flooding with roads closed and some significant property/infrastructure damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Training showers and thunderstorms with torrential rainfall affected portions of Rutland and Windsor Counties in Vermont during the late afternoon and early evening hours of August 4, 2023. The City of Rutland experienced significant flash flooding with roads closed and some significant property/infrastructure damage. Some of these thunderstorms also produced wind damage and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 4, 9:51 AM EST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 1051 AM EDT Fri Aug 4 2023 .SYNOPSIS... Additional showers and storms are developing today with a cold front shifting west to southeast this afternoon; some storms could be severe and isolated flash flooding is possible. Once the front moves out, dry weather returns, with seasonable conditions throughout Vermont and northern New York. The next weather system is expected to make it to the region late Monday into Tuesday. && .NEAR TERM /THROUGH SATURDAY/... * A Flash Flood Watch is in effect for most of Vermont today. Have a way to receive warnings and plan on acting if you are in a warned area. As of 1043 AM EDT Friday...A round of thunderstorms moved through south- central Vermont this morning with wetting rains of 0.5-1" having fallen. Fortunately, the heaviest rain footprint was south of last night's heavy rain area. Still, ponding of water has occurred and this will be a priming rain for future flooding if heavy rain moves over this area during the afternoon hours. Otherwise, thunderstorms are beginning to fire as expected in St Lawrence and southern Franklin counties of New York along the next surface boundary. This will be the one to watch for today and could bring heavy rain, flash flooding, and a few instances of severe weather. Changes to the forecast were limited to marginally adjusting the timing of the boundary as it sweeps through Vermont this afternoon and increasing QPF amounts along the boundary itself. No major changes to the forecast message have occurred. Have a way to receive warnings today considering the potential for severe weather and flash flooding. Previous Discussion...Only minor changes to update PoPs to better match where rain is falling, and added in some patchy fog tonight to the favorable valleys as the low pulls away and soil moisture is high. High temperatures expected to rise into the upper 60s to mid-70s throughout the day as thunderstorms impact the forecast area. More on that below: Previous discussion...More showers and thunderstorms are expected to develop today, providing another chance for some heavy rainfall and isolated flash flooding. While storms could be very fast-moving across the forecast area, there is the returned potential for storms to slow and even sit over one area for a period of time, and we are starting off the day with slightly more moisture than yesterday. Modeled pwats are around 1.0-1.4" throughout the day, and after yesterday afternoon and evening's storms came through, the soil will likely be saturated in many locations. We have issued a Flood Watch for flash flooding across all our Vermont counties as well as Essex County of New York as we expect a half an inch to an inch of additional rain with locally two inches possible. In addition to the flood risk, we are also monitoring the potential for more severe thunderstorms, especially across southern Vermont as a weak cold front moves through. Moderate mid and upper level flow looks to provide sufficient shear to allow storms to become organized and produce damaging winds and hail. PoPs will be highest in the afternoon at around 70-90% as the line of storms moves from the northwest to southeast. With this rainfall and cloud cover, temperatures should remain in the upper 60s to mid-70s, about 5-10 degrees below average. Cooler, drier air will usher in behind the weak cold front tonight with lows in the mid-50s to around 60 F, just a touch below normal. PoPs will drop off rapidly throughout the night, starting tomorrow off dry outside a terrain-driven shower and slightly warmer in the lower to mid-70s as skies clear. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/... As of 335 AM EDT Friday...A dry and quiet period of wx anticipated as weak s/w ridge builds acrs our cwa. This wl result in a nice Sunday with comfortable temps and relative humidity values. Progged 925mb temps btwn 17-19C support highs upper 70s to l/m 80s acrs our cwa. As sfc heating occurs and weak instability develops, would not be surprised to see fair wx cumulus clouds developing over the trrn, but given limited moisture/instability fa should remain dry. Did place patchy fog in the grids, as conditions look favorable with clear skies and light winds. Did note some winds just above the bl overnight Saturday, but feel deeper valleys should decouple allowing winds to become light and trrn driven. Lows range from the mid 40s to upper 50s on Sat night and upper 40s to near 60F on Sunday night. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 335 AM EDT Friday...The overall pattern remains progressive heading through next week. Another system continues to be projected to move through the region mainly Monday and Tuesday. Dynamics associated with this system continue to be on the weaker side with maximum general QPF potential remaining less than 1 inch. While synoptic dynamics are weaker, some convection remains possible especially along the leading edge of the upper low where forcing will be strongest. Flooding is not anticipated at this time given the weaker supporting dynamics, progressive nature of the system, and drier conditions over the weekend. High pressure returns mid week with more seasonal temperatures expected. Models continue to keep the longwave pattern unblocked with more troughs/fronts moving through towards the end of the week with temperatures remaining generally in the 70s and lows in the mid 50s to mid 60s. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... Through 12Z Saturday...VFR and MVFR conditions continue across the forecast area, depending on where showers and storms move. Winds out of the south expected today, turning more northwesterly with the passage of a weak cold front. Have some SHRA and VCTS in with vis lowering to perhaps borderline MVFR, but generally any lower cigs or vis will occur more sporadically with heavier storms. Tonight, there's the chance for some fog as the low pressure pulls away and the soil is saturated after rain, but high pressure will not yet be overhead, and winds could hinder widespread fog development. More to come. Outlook... Saturday: VFR. NO SIG WX. Saturday Night: VFR. Patchy BR. Sunday: VFR. NO SIG WX. Sunday Night: VFR. NO SIG WX. Monday: VFR. Slight chance SHRA. Monday Night: Mainly MVFR, with local VFR possible. Likely SHRA. Tuesday: Mainly MVFR, with local IFR possible. Chance SHRA, Slight chance TSRA. && .HYDROLOGY... We continue to expect another round of precipitation to traverse northern New York and Vermont today. Areas that received precipitation yesterday afternoon and evening will have saturated soil and be more likely to see localized flooding today. The focus of precipitation will be favored in Essex County, New York, as well as all of our Vermont counties except for Grand Isle. Precipitation totals today will likely range between a half an inch to an inch of rain, but two inches is possible in localized areas. Stronger storms will also be capable of rainfall rates of an inch per hour. A slight risk for excessive rainfall has been issued for central and northern Vermont. This is at least 15 percent chance of rainfall rates exceeding flash flood guidance. && .EQUIPMENT... Failure of critical equipment at KTYX has brought the radar down. Restoration is not expected within the next 24 hours, and the radar could be down for the next several days. We will update as we get new information. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...Flood Watch until 9 PM EDT this evening for VTZ002>011-016>021. NY...Flood Watch until 9 PM EDT this evening for NYZ034-035. && SYNOPSIS...Storm NEAR TERM...Boyd/Storm SHORT TERM...Taber LONG TERM...Taber AVIATION...Storm HYDROLOGY...WFO BTV EQUIPMENT...WFO BTV
Hazardous Weather Outlook National Weather Service Burlington VT 328 AM EDT Fri Aug 4 2023 NYZ026>031-087-VTZ001-050730- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Southwestern St. Lawrence-Grand Isle- 328 AM EDT Fri Aug 4 2023 This Hazardous Weather Outlook is for northern New York and northwest Vermont. .DAY ONE...Today and tonight. Another round of showers and storms will likely impact the forecast area today, bringing the returned chance of thunderstorms capable of gusty winds and small hail. Heavy rain is also possible with today's storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ034-035-VTZ002>011-016>021-050730- Western Essex-Eastern Essex-Western Franklin-Orleans-Essex- Western Chittenden-Lamoille-Caledonia-Washington-Western Addison- Orange-Western Rutland-Eastern Franklin-Eastern Chittenden- Eastern Addison-Eastern Rutland-Western Windsor-Eastern Windsor- 328 AM EDT Fri Aug 4 2023 ...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Burlington VT
845 AM EDT Fri Aug 4 2023
VTZ008>011-018>021-041330-
Eastern Rutland VT-Western Rutland VT-Western Windsor VT-
Eastern Windsor VT-Washington VT-Western Addison VT-
Eastern Addison VT-Orange VT-
845 AM EDT Fri Aug 4 2023
...A strong thunderstorm producing torrential rainfall will impact
portions of southeastern Essex, western Orange, Addison, Rutland,
Windsor and southwestern Washington Counties through 930 AM EDT...
At 843 AM EDT, Doppler radar was tracking a strong thunderstorm over
Goshen, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph, half inch hail and torrential
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Barre, Rutland, Woodstock, Middlebury, Chester, Braintree Hill,
Killington, Salisbury, Rutland City, Websterville, Orwell, Rutland -
Southern Vermont Airport, Pomfret, Ira, Addison, Mount Holly,
Shoreham, Ripton, Shrewsbury, and Williamstown.
This includes Interstate 89 between mile markers 14 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4338 7325 4355 7325 4358 7330 4363 7331
4362 7337 4357 7340 4359 7343 4362 7342
4364 7343 4377 7335 4382 7339 4388 7337
4393 7341 4402 7341 4404 7344 4407 7343
4422 7246 4329 7245
TIME...MOT...LOC 1243Z 273DEG 31KT 4390 7304
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ChaiSpecial Weather Statement
National Weather Service Burlington VT
1100 AM EDT Fri Aug 4 2023
NYZ029-087-041600-
Southeastern St. Lawrence NY-Southwestern St. Lawrence NY-
1100 AM EDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southeastern St.
Lawrence County through NOON EDT...
At 1058 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fowler, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph, pea size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Ponding of water on roadways could be a hazard to
motorists.
Locations impacted include...
Cranberry Lake, Degrasse, Russell, Fine, Stark, Edwards, Lower
Oswegatchie, Fullerville, Newton Falls, Talcville, South Edwards, and
South Russell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4423 7539 4441 7537 4451 7477 4415 7482
TIME...MOT...LOC 1458Z 273DEG 16KT 4432 7528
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BoydSpecial Weather Statement
National Weather Service Burlington VT
1130 AM EDT Fri Aug 4 2023
NYZ030-034-041615-
Southern Franklin NY-Western Essex NY-
1130 AM EDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of south central
Franklin and west central Essex Counties through 1215 PM EDT...
At 1130 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wawbeek, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Placid, Saranac Lake, Wawbeek, Mount Marcy, North Elba, Mount
Van Hoevenberg, Ray Brook, Mount Van Hoevenburg Recreation Area,
Axton Landing, and Coreys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4402 7391 4411 7428 4412 7428 4412 7431
4413 7437 4431 7433 4432 7382
TIME...MOT...LOC 1530Z 278DEG 15KT 4421 7425
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ChaiSpecial Weather Statement
National Weather Service Burlington VT
1203 PM EDT Fri Aug 4 2023
NYZ029-087-041700-
Southeastern St. Lawrence NY-Southwestern St. Lawrence NY-
1203 PM EDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of south central St.
Lawrence County through 100 PM EDT...
At 1202 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Oswegatchie, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oswegatchie, Fowler, Star Lake, Fine, Pitcairn, Lower Oswegatchie,
Aldrich, Fullerville, Newton Falls, Balmat, Wanakena, and South
Edwards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4430 7540 4429 7484 4406 7493 4406 7494
4405 7507 4421 7543
TIME...MOT...LOC 1602Z 280DEG 10KT 4419 7524
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ClaySpecial Weather Statement
National Weather Service Burlington VT
1229 PM EDT Fri Aug 4 2023
NYZ034-041730-
Western Essex NY-
1229 PM EDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southwestern Essex
County through 130 PM EDT...
At 1229 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Minerva, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Minerva, Schroon Lake, Olmstedville, Severance, South Schroon,
Schroon Falls, Steep Bay, and Vanderwhacker Mountain.
This includes Interstate 87 between mile markers 82 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern New York.
&&
LAT...LON 4376 7406 4378 7405 4380 7405 4381 7408
4381 7412 4383 7415 4382 7420 4395 7413
4395 7365 4378 7373 4375 7404
TIME...MOT...LOC 1629Z 284DEG 13KT 4386 7409
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ClaySpecial Weather Statement
National Weather Service Burlington VT
120 PM EDT Fri Aug 4 2023
NYZ035-VTZ005-009-041815-
Eastern Essex NY-Western Chittenden VT-Western Addison VT-
120 PM EDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of east central Essex,
northwestern Addison and southwestern Chittenden Counties through 215
PM EDT...
At 120 PM EDT, Doppler radar was tracking a strong thunderstorm over
Westport, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vergennes, Westport, Ferrisburg, Waltham, Monkton Ridge, Monkton,
Monkton Boro, Panton, Addison, Kingsland Bay State Park, Ferrisburgh,
Bridport, Weybridge, New Haven, Charlotte, Fort Cassin Point, Town
Farm Bay, North West Bay, Mud Island, and Porter Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern New York...and central and northwestern Vermont.
&&
LAT...LON 4417 7350 4428 7340 4426 7308 4398 7332
TIME...MOT...LOC 1720Z 291DEG 8KT 4418 7342
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ClayThe Burlington radar (KCXX), 39 km away, was scanning. The volume nearest the first event began at 17:31 UTC.
6 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Quarter size hail reported by VT State trooper.
Trees downed by thunderstorm winds in Button Bay State Park.
Slightly larger than quarter size hail reported.
Quarter size hail reported.
Trees downed by thunderstorm winds on Boardman Hill road.
Quarter size hail reported.
Training showers and thunderstorms affected portions of Rutland County, VT during the late afternoon and evening hours of August 4, 2023. Areas in the City of Rutland were particularly hard hit by significant flash flooding after two and a half to four inches of rain fell. Areas along East Creek, Moon Brook and Tenney Brook bore the brunt of the flooding, with many roads closed or impacted by high water. Nearly two dozen residents were evacuated along Clover St. near the Moon Brook as homes were inundated and their electrical systems compromised.
Multiple reports of hail, including quarter size hail reported.
Numerous trees downed by thunderstorm winds in apparent wet microburst that also produced flooding between Wallingford and Middletown Springs.
A second round of quarter size hail reported.
Training showers and thunderstorms affected portions of eastern Windsor County during the late afternoon and evening hours of August 4, 2023. Most affected was the town of Springfield, VT where rainfall of two to three inches fell in just a few hours. This led to several reports of flash flooding, particularly along portions of Wall St. and Hartness Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134483, 1134489, 1134484, 1134485, 1134490, 1134486, 1131171, 1134487, 1134491, 1134488, 1131181.